Kansas, 2017Ice Storm in Kansas, January 13 to 16, 2017
January 13 to 16, 2017 · NWS DDC · 27 events in 27 counties and zones
A strong winter storm system affected much of central and southwest Kansas starting as early as Friday, January 13th, at some locations, and ended early Monday, January 16th, 2017. The greatest ice accretion did not occur until late Saturday evening on the 14th and continued into late afternoon on Sunday the 15th.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system affected much of central and southwest Kansas starting as early as Friday, January 13th, at some locations, and ended early Monday, January 16th, 2017. The greatest ice accretion did not occur until late Saturday evening on the 14th and continued into late afternoon on Sunday the 15th. Surface winds increased during Sunday evening and continued through much of Monday the 16th. However, impacts were felt throughout the week due to power loss, school closings, tree and power line damage, etc.. The greatest accretion of Ice stretched from Liberal and Ashland, north through Dodge City, Jetmore, Greensburg and Larned. Water equivalent was 2 to as much as 4 1/2 inches.
Dollar amount of damage was still not know as of the end of March, 2017. But, early estimates were well over $15 million done to power poles, power lines, tree damage and removal, and damage to structures from falling tree limbs. Some areas were without electricity for a week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 13, 11:51 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Jan 13, 11:51 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1151 AM CST Fri Jan 13 2017
...Updated for aviation discussion...
.SHORT TERM...(Today and tonight)
Issued at 450 AM CST Fri Jan 13 2017
Stratus clouds this morning, judging by the HRRR in the immediate
timeframe and the RAP/WRF by afternoon suggest a limit to the northward
expansion of low clouds to around the K96 corridor, or generally
south of the Scott City-Ness City-Rush Center line. Also there is
some reasonably good consensus for sub-freezing highs across the
entire forecast area today, outside of the outlier WRF-NMM which
develops warmer high well above freezing over southwestern
section. In additions to the temperatures and timing/northward
extend of stratus, the onset of precipitation, at least in light
brief periods appears from the 12km WRF and to develop as early as
00 UTC, and more favored in the east or south east, certainly
qualifying as freezing drizzle or freezing rain at that time. The
greatest threat areas for any light freezing rain will be
overnight mainly along the KS/OK line.
.LONG TERM...(Saturday through Thursday)
Issued at 450 AM CST Fri Jan 13 2017
A deeply entrenched cold surface airmass will be in place Saturday,
where the coldest axis will run from the Missouri valley into south
central Kansas and central Oklahoma. Highs out in our western
counties will may rise above freezing, maybe approaching 40 degrees
in the afternoon, however crashing quickly towards evening. Also the
WRF family of models ramp up overrunning precipitation late in the
day Saturday, still in the liquid phase as the models show very warm
temperatures aloft as warm as 5 to 7 degrees. This is already
showing it's hand in the impressive 850 mb moisture transport field
over west Texas and the strong temperature gradient deep into se New
Mexico at this time. From that point forward it will be a matter of
periodic moderate to heavy rain bands lifting north across the
region with the warm intrusion aloft. Models continue to support a
cold surface despite shear volume of rain and potential for latent
heat release boundary layer warming. The GFS and ECMWF show
the potential for heavy freezing rain continuing into Sunday. In
fact although the GFS is on the fence for freezing temperatures
Sunday afternoon it climbs that hill from much colder morning
temperatures, while the ECMWF remains well in the freezing rain
accum zone of upper 20s. Finally, the upper low races from west
Texas toward central Kansas, eventually somewhat eroding the cold
layer across south central Kansas late Sunday, allowing a
changeover to rain. Still the upper low will continue northeast on
Sunday night, dragging the deformation axis and narrower axis of
cold air aloft farther east and likely accumulating snow across
the west.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1148 AM CST Fri Jan 13 2017
LOW VFR/MVFR CIGS are expected to develop/persist through the
period as an upper level storm system approaches. Some light
freezing rain may develop at KDDC/KGCK by the end of the period
but conditions are expected to deteriorate quickly after the end
of the period with wideapread freezing rain at the TAF sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 28 22 29 25 / 10 30 80 70
GCK 29 22 30 26 / 10 10 80 70
EHA 33 26 34 28 / 10 20 70 70
LBL 29 25 31 27 / 10 30 90 70
HYS 28 20 29 25 / 0 10 40 60
P28 31 25 30 28 / 20 50 90 80
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning from 6 AM Saturday to 6 AM CST Monday for
KSZ030-031-043>046.
Ice Storm Warning from 6 PM CST /5 PM MST/ this evening to 6 AM
CST /5 AM MST/ Monday for KSZ061>066-074>081-084>090.
&&
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Finch
Hazardous weather outlook, Jan 13, 5:48 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
548 AM CST FRI JAN 13 2017
KSZ030-031-043>046-061>066-074>081-084>090-141200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
548 AM CST FRI JAN 13 2017 /448 AM MST FRI JAN 13 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DAY 1 DISCUSSION
----------------
FREEZING RAIN WITH HEAVY ICE ACCUMULATION IS EXPECTED FROM LATE
FRIDAY NIGHT THROUGH EARLY MONDAY. SEE THE LATEST WINTER WEATHER
MESSAGE FOR DETAILS.
DAY 1 HAZARDS
-------------
* EXCESSIVE COLD: LIMITED RISK
* FREEZING RAIN: ELEVATED RISK
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
DAYS 2-7 DISCUSSION
-------------------
FREEZING RAIN WITH HEAVY ICE ACCUMULATION IS EXPECTED FROM LATE
FRIDAY NIGHT THROUGH EARLY MONDAY. SEE THE LATEST WINTER WEATHER
MESSAGE FOR DETAILS.
DAYS 2-7 HAZARDS
----------------
* SATURDAY
- ICE ACCUMULATION: SIGNIFICANT RISK
* SUNDAY
- ICE ACCUMULATION: EXTREME RISK
- SNOW: LIMITED RISK
* MONDAY
- ICE ACCUMULATION: ELEVATED RISK
- SNOW: LIMITED RISK
* TUESDAY
NO HAZARDS.
* WEDNESDAY
NO HAZARDS.
* THURSDAY
NO HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
Ice Storm, Barber
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Ice accretion was 0.5 to 0.75 inches. Water equivalent was over 4 inches.
Ice Storm, Comanche
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
Ice accretion was 0.75 to 1.0 inches. Water equivalent was over 3 to 4 inches.
Ice Storm, Edwards
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
Ice accretion was 1 to 1 1/2 inches. Water equivalent was 2 to 3 inches. Tree and power line damage was extensive.
Ice Storm, Ellis
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Ice accretion was 3/4 to 1 inch. Water equivalent was 1 to 2 inches.
Ice Storm, Clark
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Ice accretion was 1 to 1 1/2 inches. Water equivalent was 3 to 4 inches. Tree and power line damage was extensive.
Ice Storm, Finney
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Ice accretion was 0.5 to 0.75 inches. Water equivalent was 1 to 2 inches.
Ice Storm, Ford
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Ice accretion was 1.5 to 1.75 inches. Water equivalent was 2 to 4 inches. Tree and power line damage was extensive.
Ice Storm, Grant
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Ice accretion was 1/2 to 1 inch. Water equivalent was 1 to 2 inches.
Ice Storm, Gray
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Ice accretion was 3/4 to 1 1/2 inches. Water equivalent was 2 to 3 inches. Tree and power line damage was extensive.
Ice Storm, Hamilton
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Ice accretion was around 1/2 inch. Water equivalent was 0.5 to 0.75 inches.
Ice Storm, Haskell
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Ice accretion was around 3/4 to 1 inch. Water equivalent was 1.5 to 2.5 inches.
Ice Storm, Hodgeman
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Hodgeman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Ice accretion was around 1 to 1 1/2 inches. Tree and power line damage was extensive. Water equivalent was 2 to 3 inches.
Ice Storm, Kearny
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Kearny forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Ice accretion was around 1/2 to 3/4 inches. Water equivalent was 3/4 to 1 1/2 inches.
Ice Storm, Kiowa
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Ice accretion was around 1 to 1 3/4 inches. Tree and power line damage was extensive. Water equivalent was 2 to 3 inches.
Ice Storm, Lane
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Lane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Ice accretion was around 1/2 to 3/4 inches. Water equivalent was 1 to 2 inches.
Ice Storm, Meade
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Meade forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Ice accretion was around 1 to 1 1/2 inches. Tree and power line damage was extensive. Water equivalent was 2 to 4 inches.
Ice Storm, Morton
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Ice accretion was 1/2 to 3/4 inches. Water equivalent was 1 to 2 inches.
Ice Storm, Ness
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Ness forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Ice accretion was 3/4 to 1 inch. Water equivalent was 2 to 3 inches.
Ice Storm, Pawnee
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Pawnee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
Ice accretion was 1 to 1 1/2 inches. Water equivalent was 2 to 3 inches. Tree and power line damage was extensive.
Ice Storm, Pratt
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Pratt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Ice accretion was 1/2 to 1 inch. Water equivalent was 2 to 3 inches.
Ice Storm, Rush
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Rush forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Ice accretion was 3/4 to 1 inch. Water equivalent was 2 to 3 inches.
Ice Storm, Scott
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Ice accretion was around 1/2 inch. Water equivalent was 1/2 to 1 inch.
Ice Storm, Seward
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Ice accretion was 3/4 to 1 1/2 inches. Water equivalent was 1 1/2 to 3 inches. Tree and power line damage was severe.
Ice Storm, Stafford
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
Ice accretion was 1/2 to 1 inch. Water equivalent was 2 to 3 inches.
Ice Storm, Stanton
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Ice accretion was 1/2 to 3/4 inch. Water equivalent was 1/2 to 1 inch.
Ice Storm, Stevens
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Ice accretion was 3/4 to 1 inch. Water equivalent was 1 to 2 inches.
Ice Storm, Trego
- When
- January 13, 3:00 PM CST to January 16, 12:00 PM CST
- Where
- Trego forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Ice accretion was 3/4 to 1 inch. Water equivalent was 3/4 to 1 1/2 inches.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, January 13 to 15, 20171 death · 8 injured · $8.2 million · 12 events
- Ice Storm and Winter Weather in Missouri, January 13 to 16, 20172 deaths · 3 injured · 17 events
- Ice Storm and Winter Weather in Illinois, January 13, 2017$200,000 · 19 events
- Ice Storm in Missouri, January 13 to 15, 2017$50,000 · 19 events
- Ice Storm in Kansas, January 13 to 16, 20173 injured · 23 events
- Ice Storm in Kansas, January 13 to 15, 2017$70,000 · 2 events
- Ice Storm and Winter Weather in Missouri, January 13, 2017$50,000 · 9 events
- Dense Fog in Kentucky, January 13 to 14, 201717 events
- Winter Weather in Maryland, January 13 to 15, 201714 events
- Ice Storm in Missouri, January 13 to 15, 201713 events
- Winter Weather in West Virginia, January 13 to 14, 201711 events
- Ice Storm in Oklahoma, January 13 to 15, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678074, 678075, 678076, 678077, 678080, 678081, 678082, 678083, 678084, 678085, 678086, 678087, 678088, 678089, 678090, 678091, 678092, 678093, 678094, 678095, 678096, 678097, 678098, 678099, 678100, 678101, 678102.